Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 14, 2017, 4:39 PM CDT for Parmer County, Texas. It was in force for 51 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 4:39 PM CDT (21:39 UTC)
- Expired
- Apr 14, 2017, 5:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Parmer County, TX
The radar
The Cannon AFB radar (KFDX), 89 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:54 PM CDT | HAIL 1 | 4 Ene Bovina, TX | |
| Apr 14, 4:57 PM CDT | HAIL 1.88 | 4 Ene Bovina, TX | |
| Apr 14, 5:02 PM CDT | HAIL 2.25 | 3 Ene Bovina, TX | |
| Apr 14, 5:07 PM CDT | HAIL 1.77 | 8 S Friona, TX | |
| Apr 14, 5:07 PM CDT | HAIL 2.75 | 4 E Bovina, TX | HAIL KNOCK OUT THE WINDSHIELD OF THE POLICE CAR. TIME OF HAIL IS ESTIMATED. |
| Apr 14, 5:14 PM CDT | HAIL 2.75 | 8 S Friona, TX | HAIL DESTROYED THE WINDSHIELD. |
| Apr 14, 5:32 PM CDT | HAIL 2.8 | 9 N Lazbuddie, TX | TIME OF HAIL ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040
WUUS54 KLUB 142139
SVRLUB
TXC369-142230-
/O.NEW.KLUB.SV.W.0030.170414T2139Z-170414T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
439 PM CDT FRI APR 14 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Parmer County in the Panhandle of Texas...
* Until 530 PM CDT
* At 438 PM CDT, a cluster of severe thunderstorms were located near
Bovina, or 8 miles southwest of Friona, moving northeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Friona, Bovina and Black.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 10253 3471 10252 3463 10252 3447 10253
3440 10266 3438 10298 3475 10291
TIME...MOT...LOC 2138Z 225DEG 12KT 3456 10283
HAIL...1.75IN
WIND...60MPH
$$
012 follow-up statements
708
WWUS54 KLUB 142159
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
459 PM CDT FRI APR 14 2017
TXC369-142230-
/O.CON.KLUB.SV.W.0030.000000T0000Z-170414T2230Z/
Parmer TX-
459 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN PARMER COUNTY...
At 458 PM CDT, a cluster of severe thunderstorms were located near
Friona, moving northeast at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. Golf ball size hail was reported with
these storms.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Friona, Bovina and Black.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 10253 3471 10252 3463 10252 3447 10253
3440 10266 3446 10286 3475 10291
TIME...MOT...LOC 2158Z 225DEG 12KT 3461 10277
HAIL...2.00IN
WIND...60MPH
$$
01660
WWUS54 KLUB 142216
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
516 PM CDT FRI APR 14 2017
TXC369-142230-
/O.CON.KLUB.SV.W.0030.000000T0000Z-170414T2230Z/
Parmer TX-
516 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN PARMER COUNTY...
At 515 PM CDT, a severe thunderstorm was located near Friona, moving
northeast at 15 mph. Baseball size hail was reported with this storm
south of Friona.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Friona and Black.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3475 10253 3471 10252 3463 10252 3447 10253
3440 10266 3446 10286 3475 10291
TIME...MOT...LOC 2215Z 227DEG 14KT 3457 10271
HAIL...2.75IN
WIND...60MPH
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:01 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 14, 3:01 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 301 PM CDT Fri Apr 14 2017 .SHORT TERM... The Saturday afternoon setup will be similar to today's. We will still be dealing with capping issues but farther to the east. Convection will largely be conditional again. A very narrow swath of uncapped air may exist just east of the dryline. The dryline will mix farther to the east to somewhere around the I27/US87 corridor. Areas east of the dryline will be stuck with low stratus for much of the day until some clearing by mid afternoon initially limiting instabilities and maximizing capping. Very strong instabilities will exist east of the dryline with good low level shear. Large scale forcing will be lacking again relying on dryline convergence to initiate convection. A cold front will be moving through the Texas Panhandle during the afternoon. This will maximize low level convergence north of the area in the eastern Texas Panhandle. .LONG TERM... Any isolated convection Saturday afternoon should quickly fade as instability wanes and inhibition increases during the mid-late evening hours. The first half of Easter should then start out on the mild and quiet side. However a weak cold front/surface boundary is progged to sag into the northern or central zones before stalling out and this along with the attendant dryline south of the front and perhaps weak upper support within modest west-southwest flow aloft should spur scattered storm development during the afternoon and evening hours. Good moisture/instability along with sufficient deep layer shear along the front and east of the dryline could support robust updrafts and the risk of severe weather. The front/boundary should wash out on Monday, but we will hang on to a risk of isolated afternoon/evening convection along and east of the dryline which will likely be located near or east of the edge of the Caprock. Beyond Monday brief low amplitude ridging aloft along with a further eastward push to the afternoon dryline position should keep the CWA dry Tuesday and Wednesday. After that it becomes less clear as a storm system is expected to approach through the Great Basin before closing off and emerging across the High Plains late week. A northern CONUS shortwave trough is forecast to drop a backdoor cold front into or through the FA on Thursday. Lift ahead of the system will renew shower and storm chances along and north of the boundary late Thursday or Thursday night. Beyond that all will depend on the track of the upper low. The latest GFS and ECMWF favor a track north of the CWA which would quickly dry slot the FA and bring an end to storm chances /aside from perhaps a little light wrap around moisture if the low isn't too far north per the ECMWF/. If you are hoping for more widespread and long-duration rainfall, the Canadian is the winner this afternoon stalling the low to our west while sinking slowly southward from Friday through the weekend. This would result in a cool and soggy weekend, though at this point it looks like a very low probability outcome. Time will tell, but for now have included 20-30 PoPs from late Thursday through Friday. Temperatures through most or all of the extended will reside on the warm side of average with Tuesday and Wednesday likely the warmest of the days when highs well into the 80s /perhaps a few lower 90s/ are expected. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01/23
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1115 AM CDT Fri Apr 14 2017 TXZ021>044-151615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1115 AM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms will be possible late this afternoon into the early evening across the southwestern Texas Panhandle and the western South Plains, generally along and west of a Tulia to Tahoka line. The main severe threats will be hail up to tennis ball size and winds up to 70 mph. Additionally, isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated late-day severe thunderstorms could affect areas east of the Caprock escarpment on Saturday. A greater coverage of severe storms is possible across a broader portion of the South Plains area on Sunday afternoon and evening as a cold front enters the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Apr 14, 4:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
417 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 SW BOVINA 34.50N 102.91W
04/14/2017 E1.50 INCH PARMER TX STORM CHASER
&&
EVENT NUMBER LUB1700107
GDSLocal storm report, Apr 14, 4:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 1 ENE BOVINA 34.52N 102.87W
04/14/2017 M1.85 INCH PARMER TX STORM CHASER
&&
EVENT NUMBER LUB1700108
GDSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:15 PM CDT | Special Weather Statement | LUB | Kent | 30 min |
| Apr 13, 7:46 PM CDT | Areal Flood Advisory | LUB | Kent | 89 min |
| Apr 14, 4:02 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 43 min |
| Apr 14, 5:27 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 48 min |
| Apr 14, 6:00 PM CDT | Areal Flood Advisory | LUB | Castro, Parmer | 2 hr |
| Apr 14, 6:05 PM CDT | Tornado Warning | LUB | Castro, Parmer | 25 min |
| Apr 14, 6:10 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 50 min |
| Apr 14, 6:29 PM CDT | Tornado Warning | LUB | Castro, Parmer | 31 min |
| Apr 14, 6:42 PM CDT | Tornado Warning | LUB | Castro | 33 min |
| Apr 14, 6:59 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.